Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 101, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2014, 10:55 PM CDT for 9 counties in Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 10:55 PM CDT (03:55 UTC)
- Expired
- May 12, 2014, 12:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Boone County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Story County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 47 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 11:12 PM CDT | TSTM WND GST 62 | Prairie City, IA | 62.5 MPH WIND GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 7:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 711 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
912
WUUS53 KDMX 120355
SVRDMX
IAC015-079-083-099-125-127-153-169-181-120500-
/O.NEW.KDMX.SV.W.0101.140512T0355Z-140512T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN SOUTH CENTRAL IOWA...
MARSHALL COUNTY IN CENTRAL IOWA...
NORTHEASTERN BOONE COUNTY IN CENTRAL IOWA...
MARION COUNTY IN SOUTH CENTRAL IOWA...
STORY COUNTY IN CENTRAL IOWA...
SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA...
JASPER COUNTY IN CENTRAL IOWA...
SOUTHERN HARDIN COUNTY IN CENTRAL IOWA...
EASTERN POLK COUNTY IN CENTRAL IOWA...
* UNTIL 1200 AM CDT
* AT 1054 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF STORY CITY TO 8 MILES SOUTHEAST OF
HUXLEY TO NEAR CARLISLE TO 10 MILES SOUTH OF INDIANOLA...MOVING
EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DES MOINES...AMES...ANKENY...MARSHALLTOWN...NEWTON...INDIANOLA...
ALTOONA...PELLA...PLEASANT HILL...KNOXVILLE...NEVADA...ELDORA...
CARLISLE...BONDURANT...STORY CITY...HUXLEY...MITCHELLVILLE...
COLFAX...MONROE AND PLEASANTVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 101 AND 135.
INTERSTATE 80 BETWEEN MILE MARKERS 140 AND 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING
FOR IOWA.
&&
LAT...LON 4150 9287 4132 9287 4127 9290 4116 9360
4116 9375 4146 9354 4182 9355 4221 9395
4246 9314 4234 9300 4221 9300 4221 9284
4214 9276 4151 9275
TIME...MOT...LOC 0354Z 252DEG 42KT 4221 9370 4185 9344 4149 9343 4122
9362
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
SMALL4 follow-up statements
906
WWUS53 KDMX 120417
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1117 PM CDT SUN MAY 11 2014
IAC015-120426-
/O.CAN.KDMX.SV.W.0101.000000T0000Z-140512T0500Z/
BOONE IA-
1117 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
IOWA.
LAT...LON 4150 9287 4147 9342 4146 9354 4183 9350
4229 9367 4246 9314 4234 9300 4221 9300
4221 9284 4214 9276 4151 9275
TIME...MOT...LOC 0416Z 252DEG 42KT 4228 9343 4192 9317 4156 9316 4129
9335
$$
IAC079-083-099-125-127-153-169-181-120500-
/O.CON.KDMX.SV.W.0101.000000T0000Z-140512T0500Z/
WARREN IA-MARSHALL IA-MARION IA-STORY IA-HAMILTON IA-JASPER IA-
HARDIN IA-POLK IA-
1117 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1200 AM CDT
FOR NORTHEASTERN WARREN...MARSHALL...NORTHERN MARION...STORY...
SOUTHEASTERN HAMILTON...JASPER...SOUTHERN HARDIN AND EASTERN POLK
COUNTIES...
AT 1116 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF ROLAND TO 6 MILES NORTH OF BAXTER
TO NEAR MONROE TO 6 MILES NORTHWEST OF MELCHER-DALLAS...MOVING EAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DES MOINES...AMES...MARSHALLTOWN...NEWTON...ALTOONA...PLEASANT
HILL...NEVADA...ELDORA...CARLISLE...BONDURANT...STORY CITY...
MITCHELLVILLE...COLFAX...MONROE...PRAIRIE CITY...STATE CENTER...
ROLAND...JEWELL JUNCTION...BAXTER AND PRAIRIE MEADOWS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 113 AND 134.
INTERSTATE 80 BETWEEN MILE MARKERS 141 AND 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING
FOR IOWA.
&&
LAT...LON 4150 9287 4147 9342 4146 9354 4183 9350
4229 9367 4246 9314 4234 9300 4221 9300
4221 9284 4214 9276 4151 9275
TIME...MOT...LOC 0416Z 252DEG 42KT 4228 9343 4192 9317 4156 9316 4129
9335
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SMALL481
WWUS53 KDMX 120429
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT SUN MAY 11 2014
IAC079-181-120438-
/O.CAN.KDMX.SV.W.0101.000000T0000Z-140512T0500Z/
WARREN IA-HAMILTON IA-
1129 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN AND
SOUTHEASTERN HAMILTON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
IOWA.
LAT...LON 4148 9333 4150 9336 4148 9336 4148 9340
4151 9341 4151 9346 4189 9335 4235 9347
4246 9314 4234 9300 4221 9300 4221 9284
4214 9276 4151 9275
TIME...MOT...LOC 0428Z 251DEG 42KT 4236 9321 4196 9302 4160 9301 4133
9320
$$
IAC083-099-125-127-153-169-120500-
/O.CON.KDMX.SV.W.0101.000000T0000Z-140512T0500Z/
MARSHALL IA-MARION IA-STORY IA-JASPER IA-HARDIN IA-POLK IA-
1129 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1200 AM CDT
FOR MARSHALL...NORTHERN MARION...EASTERN STORY...JASPER...SOUTHERN
HARDIN AND EASTERN POLK COUNTIES...
AT 1128 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ELDORA TO 7 MILES SOUTHWEST OF MARSHALLTOWN TO
NEAR IOWA SPEEDWAY TO NEAR KNOXVILLE RACEWAY...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARSHALLTOWN...NEWTON...ELDORA...MITCHELLVILLE...COLFAX...MONROE...
PRAIRIE CITY...STATE CENTER...BAXTER...ROCK CREEK LAKE...IOWA
SPEEDWAY...LE GRAND...COLO...HUBBARD...MELBOURNE...SULLY...KELLOGG...
ZEARING...RADCLIFFE AND GILMAN.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 147 AND 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
MONDAY MORNING FOR IOWA.
&&
LAT...LON 4148 9333 4150 9336 4148 9336 4148 9340
4151 9341 4151 9346 4189 9335 4235 9347
4246 9314 4234 9300 4221 9300 4221 9284
4214 9276 4151 9275
TIME...MOT...LOC 0428Z 251DEG 42KT 4236 9321 4196 9302 4160 9301 4133
9320
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SMALL188
WWUS53 KDMX 120444
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 PM CDT SUN MAY 11 2014
IAC125-153-169-120454-
/O.CAN.KDMX.SV.W.0101.000000T0000Z-140512T0500Z/
MARION IA-STORY IA-POLK IA-
1144 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION...EASTERN
STORY AND EASTERN POLK COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
IOWA.
LAT...LON 4163 9326 4197 9310 4241 9327 4246 9314
4234 9300 4221 9300 4221 9284 4214 9276
4167 9275
TIME...MOT...LOC 0444Z 252DEG 42KT 4240 9303 4200 9284 4164 9283 4137
9302
$$
IAC083-099-127-120500-
/O.CON.KDMX.SV.W.0101.000000T0000Z-140512T0500Z/
MARSHALL IA-JASPER IA-HARDIN IA-
1144 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1200 AM CDT
FOR MARSHALL...NORTHERN JASPER AND SOUTHEASTERN HARDIN COUNTIES...
AT 1144 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ELDORA TO NEAR MARSHALLTOWN TO 6 MILES SOUTH OF
ROCK CREEK LAKE TO NEAR LAKE RED ROCK...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARSHALLTOWN...NEWTON...ELDORA...COLFAX...BAXTER...ROCK CREEK LAKE...
IOWA SPEEDWAY...LE GRAND...MELBOURNE...KELLOGG...GILMAN...ALBION...
UNION...STEAMBOAT ROCK...LISCOMB...LAUREL...NEW PROVIDENCE...
HAVERHILL...LAMBS GROVE AND OAKLAND ACRES.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 156 AND 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING
FOR IOWA.
&&
LAT...LON 4163 9326 4197 9310 4241 9327 4246 9314
4234 9300 4221 9300 4221 9284 4214 9276
4167 9275
TIME...MOT...LOC 0444Z 252DEG 42KT 4240 9303 4200 9284 4164 9283 4137
9302
HAIL...<.75IN
WIND...60MPH
$$
SMALL569
WWUS53 KDMX 120455
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT SUN MAY 11 2014
IAC083-099-127-120504-
/O.EXP.KDMX.SV.W.0101.000000T0000Z-140512T0500Z/
MARSHALL IA-JASPER IA-HARDIN IA-
1155 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL...NORTHERN JASPER AND
SOUTHEASTERN HARDIN COUNTIES WILL EXPIRE AT 1200 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING
WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
IOWA.
LAT...LON 4163 9326 4197 9310 4241 9327 4246 9314
4234 9300 4221 9300 4221 9284 4214 9276
4167 9275
TIME...MOT...LOC 0449Z 252DEG 42KT 4240 9303 4200 9284 4164 9283 4137
9302
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:50 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 11, 6:50 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT SUN MAY 11 2014 .DISCUSSION... ISSUED AT 329 PM CDT SUN MAY 11 2014 A SEVERE WEATHER OUTBREAK AND FLASH FLOODING ARE QUITE POSSIBLE FROM THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE LATEST SEVERE WEATHER WATCHES...WARNINGS AND OTHER DISCUSSIONS...AS WELL AS THEY HYDROLOGY SECTION BELOW AND FLASH FLOOD WATCHES AND WARNINGS FOR DETAILS ON THESE THREATS AND THE CONVECTIVE EVOLUTION OVERNIGHT. ON MONDAY MORNING OVERNIGHT STORMS WILL BE DEPARTING BUT THE SYNOPTIC FRONT ASSOCIATED WITH THE LARGER STORM SYSTEM WILL STILL REMAIN SOMEWHERE WEST OF INTERSTATE 35...MOVING GRADUALLY EASTWARD THROUGH THE AFTERNOON AND EVENING. IT IS ANTICIPATED THAT ADDITIONAL THUNDERSTORMS WILL BE GENERATED DURING THE PEAK HEATING PERIOD IN THE AFTERNOON AND EVENING WITH SOME MARGINAL SEVERE WEATHER THREAT. HAVE MAINTAINED HIGH POPS PARTICULARLY IN THE EAST AND SOUTHEAST LATE MONDAY TO ACCOUNT FOR THIS. AS THE FRONT MOVES FURTHER EASTWARD AND THE LARGE PARENT LOW PRESSURE SYSTEM MOVES OFF QUICKLY TO THE NORTHEAST RAIN AND STORMS WILL END MONDAY EVENING...USHERING IN COOLER AND GENERALLY DRY WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD. THERE WILL BE LOW CHANCES FOR RAIN AT TIMES FROM WEDNESDAY INTO NEXT WEEKEND...BUT NO SIGNIFICANT RAINFALL OR HAZARDOUS WEATHER IS ANTICIPATED. THE ONLY OTHER FORECAST ITEM OF NOTE IS THAT WITH THE UNSEASONABLY COOL AIR CONTINUING TO PUSH INTO IOWA FROM THE NORTH LATER THIS WEEK...THERE IS SOME POTENTIAL FOR A FROST EVENT ESPECIALLY ACROSS NORTHERN IOWA BY FRIDAY MORNING. THIS WILL BE MONITORED IN THE COMING DAYS IN CASE A HEADLINE BECOMES NECESSARY. && .AVIATION...12/00Z ISSUED AT 649 PM CDT SUN MAY 11 2014 WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SITES OVERNIGHT ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. SEVERE STORMS WILL BE LIKELY THROUGH THE NIGHT. EAST TO SOUTHEAST WINDS WILL PREVAIL OVER THE NEXT 6 HOURS THEN GRADUALLY BECOME SOUTH TO SOUTHWEST ON MONDAY. LINGERING PRECIPITATION IS POSSIBLE AFTER 12Z WITH POSSIBLE REDEVELOPMENT MONDAY AFTERNOON. && .HYDROLOGY... ISSUED AT 329 PM CDT SUN MAY 11 2014 THE ENVIRONMENT IS QUITE FAVORABLE FOR HEAVY RAINFALL TONIGHT. UNSEASONABLY HIGH PRECIPITABLE WATER AND IMPRESSIVE MOISTURE TRANSPORT FROM THE SOUTHWEST HAVE ALREADY PRODUCED INTENSE RAINFALL RATES IN THUNDERSTORMS THAT AFFECTED SOUTHERN IOWA TODAY...WITH RAINFALL AMOUNTS OVER 2 INCHES AND FLASH FLOODING REPORTED IN A FEW AREAS. AS ADDITIONAL STORMS DEVELOP OVER SOUTHEAST NEBRASKA/SOUTHWEST IOWA THIS AFTERNOON AND EVENING AND EXPAND NORTHEASTWARD OVERNIGHT...CONVECTION WILL BE LARGELY ALIGNED ALONG A SYNOPTIC FRONT THAT WILL LIE PARALLEL TO THE DEEP LAYER STEERING FLOW ACROSS ABOUT THE NORTHWEST HALF OF OUR FORECAST AREA. DESPITE THE RELATIVELY BENIGN ANTECEDENT CONDITIONS...RAPID RAINFALL RATES AND THE PRESENCE OF FLASH FLOODING ALREADY TODAY IN THIS ENVIRONMENT SUPPORT A CONTINUED THREAT OVERNIGHT...PARTICULARLY IN URBAN AND HILLY AREAS. THEREFORE A FLASH FLOOD WATCH IS BEING ISSUED NORTHWEST OF A LINE ROUGHLY FROM TAMA...TO DES MOINES...TO MOUNT AYR. RIVER FLOODING MAY BECOME MORE LIKELY OVER THE NEXT SEVERAL DAYS AS WELL...BUT THIS WILL BE EVALUATED AFTER TONIGHTS STORMS WHEN MORE ACCURATE RAINFALL AMOUNTS WILL BE AVAILABLE. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO- POCAHONTAS-POLK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && DISCUSSION...LEE AVIATION...DONAVON HYDROLOGY...LEE
Hazardous weather outlook, May 11, 3:39 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT SUN MAY 11 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081- 082-092-093-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 339 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT AND VERY DANGEROUS SEVERE WEATHER OUTBREAK IS POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST IOWA LATE IN THE AFTERNOON AND SPREAD NORTHEAST THIS EVENING. DURING THIS TIME THERE IS A SUBSTANTIAL THREAT OF STRONG AND LONG TRACK TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS. THESE THREATS WILL BE HIGHEST SOUTH OF HIGHWAY 30 AND WEST OF INTERSTATE 35. THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT...WITH A FEW TORNADOES REMAINING POSSIBLE EVEN DURING THE EARLY MORNING HOURS. HEAVY RAIN WILL ALSO ACCOMPANY THE THUNDERSTORMS TODAY AND TONIGHT LEADING TO LOCALIZED AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED IN SOME AREAS LATE TODAY AND TONIGHT...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. IAZ061-062-073>075-083>086-094>097-121100- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 339 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVERNIGHT...ESPECIALLY AFTER MIDNIGHT. THERE IS A RISK OF SEVERE WEATHER WITH LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...AND A FEW TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE TODAY INTO TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND EVENING. LEE
In the hours before
Local storm report, May 11, 10:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT SUN MAY 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST 1 ENE DALLAS CENTER 41.69N 93.97W
05/11/2014 M60 MPH DALLAS IA TRAINED SPOTTER
HIGHWAY 44 AND 169 WEST OF DALLAS CENTER.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 11, 10:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST 3 ESE ADEL 41.60N 93.98W
05/11/2014 M60.00 MPH DALLAS IA AMATEUR RADIO
AT LEAST MINOR TREE DAMAGE. VIA FORMER NWS EMPLOYEE.
&&
PODRAZIKSpecial weather statement, May 11, 10:38 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1038 PM CDT SUN MAY 11 2014 IAZ058-059-071-072-081-082-120545- GUTHRIE-DALLAS-ADAIR-MADISON-ADAMS-UNION- INCLUDING THE CITIES OF...GUTHRIE CENTER...PANORA...BAYARD... CASEY...PERRY...WAUKEE...ADEL...GREENFIELD...STUART...ADAIR... FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON 1038 PM CDT SUN MAY 11 2014 ...HEAVY RAINFALL MAY LEAD TO LOCALIZED PONDING OF WATER... A LINE OF TRAINING STORMS WILL PRODUCE HEAVY RAINFALL OVER PORTIONS OF WESTERN IOWA. THIS MAY LEAD TO LOCALIZED PONDING OF WATER IN LOW LYING AREAS AND PLACES WITH POOR DRAINAGE. PLEASE DRIVE WITH CAUTION AND DO NOT DRIVE INTO FLOODED ROADS. REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL LAW ENFORCEMENT. KS
Local storm report, May 11, 10:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1042 PM CDT SUN MAY 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND DMG 3 NE YALE 41.80N 94.31W
05/11/2014 GUTHRIE IA NWS EMPLOYEE
LARGE TREE SNAPPED IN HALF. TREE LIMBS DOWN.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 11, 10:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT SUN MAY 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM FUNNEL CLOUD 4 S ROLAND 42.10N 93.50W
05/11/2014 STORY IA PUBLIC
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 11, 10:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG 3 S YALE 41.73N 94.36W
05/11/2014 GUTHRIE IA TRAINED SPOTTER
2 OR 3 LARGE TELEPHONE POLES SNAPPED IN HALF ALONG WITH A
LARGE TREE DOWN ABOUT FOOT AND A HALF IN DIAMETER. TIME
ESTIMATED BY RADAR.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:58 PM CDT | Special Weather Statement | DMX | Adair, Audubon, Carroll, Cass, Crawford, Guthrie | 2 hr |
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 37 min |
| May 11, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Crawford | 66 min |
| May 11, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 40 min |
| May 11, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 45 min |
| May 11, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Dallas, Greene, Guthrie | 39 min |
| May 11, 9:30 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Cass, Crawford | 6 hr |
| May 11, 9:45 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 30 min |
| May 11, 9:59 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene, Guthrie | 46 min |
| May 11, 10:03 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Hamilton and 6 more | 57 min |
| May 11, 10:26 PM CDT | Tornado Warning | DMX | Dallas, Polk, Story | 34 min |
| May 11, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 45 min |
| May 11, 10:47 PM CDT | Tornado Warning | DMX | Boone, Hamilton, Story | 28 min |
| May 11, 11:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| May 12, 12:31 AM CDT | Flash Flood Warning | DMX | Adair | 6 hr |
| May 12, 12:47 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Ringgold, Union | 43 min |
| May 12, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 43 min |
| May 12, 3:05 AM CDT | Special Weather Statement | DMX | Carroll | 25 min |
| May 12, 4:45 AM CDT | Special Weather Statement | DMX | Hardin | 30 min |
| May 12, 9:34 AM CDT | Special Weather Statement | DMX | Mahaska, Monroe, Wayne | 56 min |
| May 12, 10:34 AM CDT | Flash Flood Watch | DMX | Appanoose, Black Hawk, Bremer, Butler, Clarke, Davis and 14 more | 7 hr |
| May 12, 1:39 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Wayne | 36 min |
| May 12, 2:47 PM CDT | Flash Flood Warning | DMX | Lucas | 6 hr |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Poweshiek, Wapello | 46 min |
| May 12, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 39 min |
| May 12, 4:18 PM CDT | Flash Flood Warning | DMX | Marion, Monroe | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.